Alert archive / California / Winter Storm Watches in 2006
Winter Storm Watch 21, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Dec 14, 2006, 5:31 AM PST for 7 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 15, 2006, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2006, 5:31 AM PST (13:31 UTC)
- In effect from
- Dec 15, 2006, 4:00 PM PST
- Expired
- Dec 14, 2006, 8:42 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 1.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KREV 141331 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 531 AM PST THU DEC 14 2006 CAZ071-072-NVZ002-150000- /O.NEW.KREV.WS.A.0021.061216T0000Z-061216T1800Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 531 AM PST THU DEC 14 2006 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING. A COLD LOW PRESSURE SYSTEM WILL DROP SOUTHWARD INTO THE REGION TONIGHT AND FRIDAY. A MUCH COLDER AIRMASS AND STRONG JETSTREAM OFF THE PACIFIC WILL CREATE CONDITIONS INCREASINGLY FAVORABLE FOR SNOW IN THE TAHOE BASIN AND PARTS OF NORTHEAST CALIFORNIA FRIDAY NIGHT. DETAILS ARE STILL UNCERTAIN. HOWEVER UP TO A FOOT OF SNOW COULD FALL IN THE WATCH AREA BY LATE SATURDAY MORNING. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 WWUS45 KREV 142340 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 340 PM PST THU DEC 14 2006 CAZ071-072-NVZ002-150800- /O.CON.KREV.WS.A.0021.061216T0000Z-061216T1800Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 340 PM PST THU DEC 14 2006 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING. A LOW PRESSURE SYSTEM WILL DROP SOUTHWARD INTO THE REGION TONIGHT THROUGH SATURDAY WITH A MUCH COLDER AIRMASS AND STRONG JET STREAM OFF THE PACIFIC CREATING CONDITIONS FAVORABLE FOR RAIN AND SNOW. LIGHT RAIN AND SNOW WILL DEVELOP IN THE TAHOE BASIN AND PARTS OF NORTHEAST CALIFORNIA LATE TONIGHT AND FRIDAY WITH SNOW LEVELS LOWERING TO ALL LOCATIONS BY FRIDAY AFTERNOON. DETAILS ARE STILL UNCERTAIN BUT THERE IS POTENTIAL FOR A BRIEF PERIOD OF MODERATE TO HEAVY SNOW OVER THE CENTRAL AND NORTHERN SIERRA FRIDAY NIGHT. UP TO A FOOT OF VERY LIGHT SNOW COULD FALL IN THE WATCH AREA BY SATURDAY MORNING. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ HTTP://WEATHER.GOV/RENO
000 WWUS45 KREV 150442 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 842 PM PST THU DEC 14 2006 CAZ071-072-NVZ002-150545- /O.CAN.KREV.WS.A.0021.061216T0000Z-061216T1800Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 842 PM PST THU DEC 14 2006 ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WATCH. LATEST COMPUTER MODEL AND SATELITE IMAGERY SHOWING FRONTAL SYSTEM IN EASTERN PACIFIC MOVING SOUTHEAST TOWARD SOUTHERN CALIFORNIA LEAVING MUCH OF THE SIERRA AND WESTERN NEVADA WITH ONLY LIGHT ACCUMULATIONS OVER THE NEXT 48 HOURS. MOTORIST PLANNING TRAVEL ACROSS THE SIERRA SHOULD MONITOR CHECK ROAD CONDITIONS BEFORE DEPARTING. $$ TC HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 14, 4:30 AM PST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 14, 4:30 AM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
430 AM PST THU DEC 14 2006
CORRECTED LAST SENTENCE IN THE SHORT TERM DISCUSSION
.SHORT TERM...
VERY BRIEF AND FLAT RIDGING WILL BE OVER THE REGION TODAY...WITH
RESIDUAL LIGHT SHOWERS OR SPRINKLES ALONG THE SIERRA RIDGELINE AND
OVER FAR NORTHERN WASHOE COUNTY. HIGHS WILL BE QUITE MILD WITH
AROUND 60 COMMON IN THE LOWER VALLEYS OF WESTERN NEVADA. ENJOY
IT...BECAUSE THE BOTTOM FALLS OUT FRIDAY AND INTO THE WEEKEND.
TONIGHT...A STRONG COLD FRONT WILL ENTER FAR NORTHERN LASSEN AND
WASHOE COUNTIES WELL AFTER MIDNIGHT. AHEAD OF THE FRONT...ALL THE
INGREDIENTS SEEM TO BE THERE FOR A VERY WINDY NIGHT. BY LATE
TONIGHT...I WOULD NOT BE SURPRISED TO SEE WIND GUSTS CLOSE TO 70 MPH
IN THE FOOTHILLS OF THE NORTHERN SIERRA...WITH GUSTS OVER 50 MPH
WIDESPREAD. SEE OUR NPWREV PRODUCTS FOR MORE DETAILS.
FRIDAY...THE COLD FRONT WILL JAM ITS WAY THROUGH THE ENTIRE CWFA IN
THE AFTERNOON. WITH THE STRONG WINDS OVER THE REGION...AND THE BEST
UPPER SUPPORT REMAINING OVER FAR NORTHERN CALIFORNIA AND NEVADA
DURING THE DAY FRIDAY...PRECIPITATION LOOKS RATHER LIGHT WITH THE
FROPA. OTHER THAN A FEW INCHES OF SNOW IN THE SIERRA...THE FRONT
LOOKS TO BRING MAINLY AN ABRUPT COOL DOWN FROM THURSDAY.
FRIDAY NIGHT AND SATURDAY...THINGS GET A LITTLE MORE INTERESTING
ALBEIT MUDDLED. A 150 KNOT JET CORE REMAINING OVER OR JUST NORTH OF
LAKE TAHOE DURING THE DAY FRIDAY WILL SAG SOUTH TO NORTHERN MONO
COUNTY BY 12Z SATURDAY. AS THE JET SAGS SOUTH...DEEPER MOISTURE WILL
MOVE INTO AREAS GENERALLY NORTH OF HIGHWAY 50. WITH FAVORABLE UPPER
DYNAMICS IN THE LEFT FRONT QUADRANT OF THE VERY POWERFUL JET STREAK
AND THE DEEPENING MOISTURE...WE EXPECT STEADY SNOW TO DEVELOP IN THE
NORTHERN SIERRA AND PERHAPS EVEN WESTERN NEVADA LATE FRIDAY NIGHT
AND EARLY SATURDAY. SURPRISINGLY...THE GFS DOES NOT SHOW ANY
PRECIPITATION RELATED TO THE JET DYNAMICS AND COLD AIR ALOFT. THIS
SEEMS VERY SUSPECT GIVEN THE OVER WATER TRAJECTORY OF THE JET WITH A
COLD POOL ALOFT OFF THE CENTRAL CALIFORNIA COAST. WE BELIEVE THE GFS
IS WAY UNDERDONE WITH POPS AND QPF FRIDAY NIGHT AND SATURDAY. THIS
FACT...AS WELL AS THE CONSIDERATION OF HIGH SNOW RATIOS IN THE COLD
AIR...LEAD US TO ISSUE A WINTER STORM WATCH FOR THE TAHOE AND LASSEN
ZONES. THERE COULD BE A 6 TO 12 HOUR PERIOD OF MODERATE TO HEAVY
SNOWFALL IN THE SIERRA...WITH THE POSSIBILITY OF A BAND OF SPILLOVER
SNOW INTO WESTERN NEVADA (ALTHOUGH THE IMPACT OF THIS IS VERY
UNCERTAIN AT THIS POINT).
SATURDAY AFTERNOON...THE MAIN JET STREAK MOVES WELL SOUTH OF THE
REGION AS A VORT MAX APPROACHES SOUTHERN CALIFORNIA...LIKELY
DIMINISHING SNOW TO SCATTERED SHOWER ACTIVITY. ONE FINAL VORT MAX
LOOKS TO DROP INTO THE MAIN TROUGH OVER SOUTHERN NEVADA SATURDAY
NIGHT INTO SUNDAY...CONTINUING THE CHANCE FOR SNOW SHOWERS. SNYDER
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
UPPER TROUGH TO BEING PULLING OUT SLOWLY WITH INSIDE SLIDER WAVE
POSSIBLE SUNDAY ALONG THE EASTERN SIERRA AS UPPER JET WILL STILL BE
JUST TO THE WEST OF AREA AND COLD CYCLONIC FLOW WILL BE AVAILABLE TO
LEND SUPPORT. THIS WILL HAVE TO BE WATCHED AS IT COULD PRODUCE A
QUICK SHOT OF SNOWFALL. POPS WERE BUMPED UP TO CHANCE MOST AREAS AND
MAY NEED TO BE RAISED FURTHER IF THE TREND CONTINUES TOWARD THIS
SOLUTION. OTHERWISE A DRIER NORTH TO NORTHEAST FLOW WILL ENSUE AS
UPPER LOW EXITS MONDAY AND RIDGE BEGINS TO BUILD INTO THE PACIFIC
NORTHWEST. SO DRY CONDITIONS ARE EXPECTED BEYOND SUNDAY WITH A
GRADUAL WARMUP MOST NOTICEABLE IN THE UPPER ELEVATIONS AS VALLEYS
WILL LIKELY STAY INVERTED UNDER LIGHT WIND REGIME. HOHMANN
&&
AVIATION...
VFR. WINDS ARE EXPECTED TO INCREASE AFTER 00Z WITH GUSTS TO 50KT
LIKELY OVERNIGHT...ESPECIALLY TO IMMEDIATE SIERRA LEE INCLUDING KRNO.
HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST
FRIDAY FOR NVZ005.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR NVZ002.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
FOR NVZ002-003.
WIND ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR NVZ001-004.
CA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST FRIDAY
FOR CAZ070-071.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR CAZ071-072.
HIGH WIND WARNING FROM 4 AM TO 4 PM PST FRIDAY FOR CAZ073.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 5:25 AM PST | High Wind Warning | REV | Alpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more | 29 hr |
| Dec 14, 5:25 AM PST | Wind Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 29 hr |
Nearby
Winter Storm Watches in California, 2006Winter Storm Watches in Nevada, 2006Every winter storm watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.